| Model Number |
ST19EN55NGG996N |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/01/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
Information was received indicating that leaking occurred six days following placement of a smiths medical portex bivona custom tracheostomy tube.It was reported that the patient requires that the cuff be inflated with sleep for proper ventilation.So, a trach tube change out was performed.There were no reported adverse patient effects.
Additional Manufacturer Narrative
One tracheostomy was received for analysis.After examining the returned tracheostomy tube it was noted that there was a functional failure, but the investigation could not specifically replicate the cuff leakage as described by the customer.It is possible that the product terms were used incorrectly.What was found was an inflation defect, neither air nor sterile water could be sufficiently sustained by the cuff because it was escaping from the pilot balloon.Upon visual inspection it was evident that the pilot balloon had multiple puncture marks.A leak test was performed by adding 5 ccs of air to the device and submerging it in a shallow bath of water.The leak test determined that the punctures on the pilot balloon were deep enough to allow air to escape.From the analysis it was evident that the balloon came into contact with something sharp to inflict this type of perforation.It cannot be definitively stated how the damage to the pilot balloon occurred.However, this complaint will be monitored to reveal any trends that may lead to further corrective actions being implemented.